View Full Version : Transfusions and INR
November 7th, 2005, 02:33 PM
I just want to understand if blood transfusions affect INR.
Here's a good one, Joe went off a 6 week course of Cipro, and a couple of days later he had a transfusion (his hemolysis acting up). His INR is all over the place. Trying to keep in his new range 3.5-4.0 is a nightmare. It was 6.1 on Fri., and 1.9 today (Mon.). Dosages, Fri. and Sat. hold, 7.5 on Sun.
He would be stable, if only his meds and medical problems would behave and stay the same. :D
It's possible that he'll have to have another transfusion next week. Just want to know what to expect.
November 7th, 2005, 02:40 PM
I would be surprised if a transfusion DIDN'T affect INR. I would think it would lower it because his blood supply is getting blood without coumadin in it.
However, I do not know how quickly it would show up in the INR.
John & Joann
November 7th, 2005, 02:57 PM
We have NOT Been on the site for a few weeks, etc. Hit and run visits. Sorry about Joe and hope that things improve RAPIDLY! Transfusion will make the number lower very quickly. Within 1 hour. Joann has had transfusions several times. It will not be a HUGE change, but lack of medication, change in diet that happens when you are getting a transfusion will be a cumulative effect.
November 7th, 2005, 07:24 PM
Cipro can cause hemolysis.
Some of the bacteria that cause infections (that Cipro is used to treat) can cause hemolysis.
I'm pretty sure that hemolysis can cause errors in the INR tests that are done by venipuncture but not by CoaguChek. I'm not sure about the other fingerstick testers. I don't know whether hemolysis causes falsely high or falsely low readings when using the venipuncture tests. Somebody on here surely knows more about lab tests than me.
I have had the basic training to do the venipuncture tests so that I can do the samples for research projects. I know that the instructions were to note before the test was run whether there was hemolysis or not. (You could not claim after the test was finished that your results were bad because it was hemolyzed.)
A transfusion should cause the INR to go down because the blood contains the normal amount of clotting factors, not the reduced amount that blood from warfarinized people has.
November 7th, 2005, 08:52 PM
It looks like the Cipro and the infection were the culprits for the worsening hemolysis. Joe has it anyway due to his very old mechanical valve and has been under the care of a hematologist for many years.
He normally takes iron twice a day, prescription strength folic acid, and has Procrit injections two to three times per week. But he had to go off the iron while on Cipro because it interferes with it.
So I guess that's all it took.
Thanks Al, you answered some of the mystery.
November 8th, 2005, 02:58 AM
Dont know anything about transfusions but just wanted to wish Joe the very best of luck. Paula x
November 8th, 2005, 04:26 AM
One of the things I have greatly missed since surgery is being able to donate blood. I finally was able to help last night with a blood drive. Several of the people donating had trouble with bleeding after the drainage tube was removed. Perhaps that's just normal. Even though I'm on coumadin, I've never had trouble bleeding at the IV site. Is it possible that these people are on aspirin which inhibits their clotting? I also wondered if it was possible they had lied about being on coumadin, and so donated rat poison laced blood.
Probably these are just my normal paranoid thoughts. I didn't go through all the questions about AIDS, which struck me in the past as bordering on the paranoid. I wonder now if they test the blood that has been donated for clotting factors? Just some curious questions....
November 8th, 2005, 05:04 AM
I don't know the answers to these questions.
November 8th, 2005, 05:10 AM
I know they do check for the most serious illnesses that could be passed on, but I also know that there are other illnesses that could come as a "gift" with a transfusion because Joe did pick up one of those several years ago and developed an extremely high fever (106.7) a week or so after getting blood. He had to go on heavy duty antibiotics then too.
You also develop different antibodies with each transfusion, making matching blood more difficult the next time.
But what can you do? If you need blood, you need blood. Severe anemia can lead to life-threatening problems.
AND, by the way, it can also cause shortness of breath. So those with SOB should also have a CBC done to rule out anemia.
Powered by vBulletin® Version 4.2.2 Copyright © 2014 vBulletin Solutions, Inc. All rights reserved.